Thunderstorm Wind, Dawson
- When
- April 23, 2:18 PM CST to 2:23 PM CST
- Where
- Dawson County, 1.5 mi SSE of Lamesa
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.710, -101.940
A quickly advancing cold front across west Texas aided in the development of isolated severe thunderstorms across the northern Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A quickly advancing cold front across west Texas aided in the development of isolated severe thunderstorms across the northern Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 1:53 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 253 PM CDT Tue Apr 23 2024 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .SHORT TERM... (This afternoon through Wednesday night) Issued at 224 PM CDT Tue Apr 23 2024 Temperatures are warming up quickly this afternoon with weak ridging overhead and westerly winds at the surface. Along with some afternoon heating, we are seeing some moisture convergence near and east of Davis Mountains. As a result, a few storms have developed near the Glass Mountains and Stockton Plateau early this afternoon. One or two stronger storms could produce large hail and damaging winds. Also starting to see some activity developing near the dryline in the northern Permian Basin. As the dryline pushes east this afternoon, a cold front will continue to push south, approaching the northern Permian Basin early this evening. Convection looks to develop ahead of this front, east of the dryline, affecting the northern Permian Basin region through this evening. A couple of these storms could be severe but best chances for very large hail will be far northeastern areas. Thunderstorm chances rapidly come to an end with the loss of daytime heating. The warm temperatures continue Wednesday with highs generally in the 80s and 90s once again. Temperatures around 100 are likely along/near the Rio Grande in the Big Bend. Low thunderstorm chances return Wednesday afternoon as the dryline sharpens near the NM/TX state line. Upper ridging will remain in place tomorrow so thunderstorm coverage looks to be isolated at best, if at all. Highest chances (10-15 percent) are generally confined to the northeastern Permian Basin where better moisture resides. IF we see storms develop, one or two could become severe, potentially producing large hail and/or damaging wind. Again, chances are very low at this time. && .LONG TERM... (Thursday through Monday) Issued at 224 PM CDT Tue Apr 23 2024 A deep upper level trough arrives in the area on Thursday. Ahead of the trough a dryline forms in the eastern Permian Basin that will serve as the focus for thunderstorms. Behind the dryline will be windy and dry with strong winds in the Guadalupe Mountains and very windy conditions extending east into the adjacent plains. Friday the trough lifts northeast then north into the northern Great Plains preventing much of an eastward push to the dryline and leaving it in the Permian Basin. The trough is quickly replaced by a second that keeps the windy conditions going into the weekend as well as the threat for storms forming along the dryline. && .AVIATION... (18Z TAFS) Issued at 1226 PM CDT Tue Apr 23 2024 No aviation concerns the next 24 hours, VFR conditions are expected to prevail at all terminals. Southwesterly winds this afternoon will return to the southeast overnight. Storms may develop near the FST terminal this afternoon but think activity will remain to the south. Will monitor and amend if needed. Otherwise, low clouds increase early Wednesday morning but MAF looks to be right on the edge so will not include mention in the TAF at this time. && .FIRE WEATHER... Issued at 224 PM CDT Tue Apr 23 2024 The fire weather threat remains low tomorrow before stronger winds and very dry air create near critical to critical fire weather conditions Thursday into the weekend. The main threat area will be from southeastern New Mexico to the Big Bend where winds will be strongest. These areas also did not receive much rain recently as other areas to the east and have lower fuel moisture levels. Overnight recovery will be good in the east, poor farther west. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 59 86 66 87 / 0 10 10 10 Carlsbad 55 90 58 89 / 0 0 0 0 Dryden 61 92 66 90 / 0 0 0 10 Fort Stockton 59 94 64 93 / 0 10 0 10 Guadalupe Pass 59 82 59 80 / 0 0 0 0 Hobbs 52 88 60 88 / 0 0 0 0 Marfa 51 88 52 86 / 0 0 0 0 Midland Intl Airport 59 89 66 89 / 0 10 10 10 Odessa 60 89 66 89 / 0 10 0 10 Wink 58 94 64 94 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...27 LONG TERM....10 AVIATION...27
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 217 PM CDT Tue Apr 23 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 217 PM CDT Tue Apr 23 2024 /117 PM MDT Tue Apr 23 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low risk of severe thunderstorms late this afternoon and evening, mainly over the Western Low Rolling Plains and Stockton Plateau. Any severe storms that do develop will be accompanied by large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk of severe thunderstorms Wednesday afternoon, mainly from the Western Low Rolling Plains to the Stockton Plateau. Any severe storms that do develop will be accompanied by large hail and damaging winds. There is a low risk of severe thunderstorms late Thursday afternoon and evening, mainly over the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. High winds are possible Thursday afternoon through Sunday, mainly in the Guadalupe and Delaware Mountains. Near-critical to critical fire weather conditions are possible Thursday through Sunday, mainly west of the Pecos. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
227 PM CDT Tue Apr 23 2024
TXZ075-232015-
Pecos TX-
227 PM CDT Tue Apr 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTHWESTERN
TERRELL COUNTIES THROUGH 315 PM CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Fort Stockton, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Pecos and
northwestern Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3060 10232 3060 10234 3055 10234 3036 10240
3060 10283 3080 10275 3067 10230
TIME...MOT...LOC 1927Z 303DEG 7KT 3065 10261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special Weather Statement
National Weather Service Midland/Odessa TX
313 PM CDT Tue Apr 23 2024
TXZ075-082-232100-
Pecos TX-Terrell TX-
313 PM CDT Tue Apr 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTH CENTRAL
TERRELL COUNTIES THROUGH 400 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Fort Stockton, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3044 10303 3074 10302 3074 10232 3040 10232
TIME...MOT...LOC 2012Z 284DEG 11KT 3060 10266
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10The Midland/Odessa radar (KMAF), 88 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174969.